Alert archive / Michigan / Winter Storm Warnings in 2016

Winter Storm Warning 11, NWS Gaylord, MI

April 3, 20167 counties in Michigan

NWS Gaylord, MI issued this winter storm warning at Apr 3, 2016, 3:26 PM EDT for 7 counties in Michigan. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2016, 3:26 PM EDT (19:26 UTC)
Expired
Apr 3, 2016, 11:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Emmet County, MI, Montmorency County, MI, Oscoda County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:44 PM EDTSNOW 4.52 E Bayshore, MI12HR TOTAL THROUGH 3PM.
Apr 3, 5:02 PM EDTSNOW 5Bliss, MI12 HOUR TOTAL THRU 5 PM
Apr 3, 5:49 PM EDTSNOW 4.5Rogers City, MI12 HR TOTAL THRU 6 PM
Apr 3, 7:18 PM EDTHEAVY SNOW 8Harbor Springs, MI12 HOUR TOTAL THRU 7 PM
Apr 3, 7:21 PM EDTSNOW 7.22 Ssw Aloha, MI12 HOUR TOTAL THRU 7 PM
Apr 3, 7:31 PM EDTSNOW 4Alpena, MI12 HOUR TOTAL THRU 7 PM
Apr 3, 7:31 PM EDTSNOW 6.51 W Ossineke, MI12 HOUR TOTAL THRU 7 PM
Apr 3, 9:44 PM EDTSNOW 7.1Indian River, MI12 HOUR TOTAL THRU 9 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS43 KAPX 031926
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT SUN APR 3 2016

MIZ016>018-023-024-029-030-040300-
/O.UPG.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
/O.NEW.KAPX.WS.W.0011.160403T1926Z-160404T0300Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
ATLANTA...ALPENA...MIO...HARRISVILLE
326 PM EDT SUN APR 3 2016

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* EXPECT SNOW TO CONTINUE...DIMINISHING AROUND 11 PM. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR UNTIL 8 PM THIS 
  EVENING. 

* TOTAL SNOW ACCUMULATIONS OF 5 TO 9 INCHES ARE EXPECTED.

* LOOK FOR SIGNIFICANT REDUCTIONS IN VISIBILITY AT TIMES. 

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$

MIZ019>022-025>028-031>034-040300-
/O.CON.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE
326 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* EXPECT SNOW TO CONTINUE...DIMINISHING AROUND 11 PM. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR UNTIL 8 PM THIS 
  EVENING. 

* ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED.

* LOOK FOR REDUCED VISIBILITIES AT TIMES. 

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

MIZ035-036-041-042-040300-
/O.CON.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
326 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* EXPECT SNOW TO CONTINUE...DIMINISHING AROUND 11 PM. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR UNTIL 8 PM THIS 
  EVENING. 

* ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED.

* LOOK FOR REDUCED VISIBILITIES AT TIMES. 

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$
3 follow-up statements
004 
WWUS43 KAPX 032326
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
726 PM EDT SUN APR 3 2016

MIZ016>018-023-024-029-030-040300-
/O.CON.KAPX.WS.W.0011.000000T0000Z-160404T0300Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
ATLANTA...ALPENA...MIO...HARRISVILLE
726 PM EDT SUN APR 3 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PERIODS OF HEAVY SNOW WILL CONTINUE INTO THE EVENING. THE SNOW
  WILL GRADUALLY WEAKEN FROM WEST TO EAST FROM MID TO LATE
  EVENING...EXITING NORTHEAST LOWER AROUND MIDNIGHT. SCATTERED
  LAKE EFFECT SNOW SHOWERS WILL THEN DEVELOP ACROSS NORTHEAST
  LOWER LATE TONIGHT...CONTINUING INTO MONDAY MORNING.

* THE HEAVIEST SNOWFALL RATES WILL THROUGH 8 PM THIS EVENING.

* STORM TOTAL SNOWFALL WILL BE BETWEEN 6 AND 9 INCHES.

* PERIODS OF POOR VISIBILITY WILL OCCUR THROUGH MID EVENING.

* ROADS WILL BE SNOW COVERED AND SLIPPERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$

MIZ019>022-025>028-031>034-040300-
/O.CON.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE
726 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PERIODS OF SNOW WILL WEAKEN AND GRADUALLY COME TO AN END THIS
  EVENING. 

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

MIZ035-036-041-042-040300-
/O.CON.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
726 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH NIGHTFALL. THE
  SNOW WILL COME TO AN END BY MID TO LATE EVENING. 

* THE HEAVIEST SNOWFALL RATES WILL OCCUR UNTIL 9 PM THIS EVENING.

* ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES. 

* PERIODS OF POOR VISIBILITY AT TIMES THROUGH 9PM. 

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

SMD
832 
WWUS43 KAPX 040204
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1004 PM EDT SUN APR 3 2016

MIZ016-017-040315-
/O.CAN.KAPX.WS.W.0011.000000T0000Z-160404T0300Z/
EMMET-CHEBOYGAN-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN
1004 PM EDT SUN APR 3 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW HAS WEAKENED AND WAS ENDING FROM WEST TO EAST.
THEREFORE...THE WINTER STORM WARNING HAS BEEN CANCELLED. 

$$

MIZ019>022-025>028-031>034-040315-
/O.CAN.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE
1004 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW HAS ENDED IN MANY AREAS...AND WAS EXITING IN OTHERS. THE
SNOW WILL EXIT EVERYWHERE BY MIDNIGHT. THEREFORE...THE WINTER
WEATHER ADVISORY HAS BEEN CANCELLED.

$$

MIZ018-023-024-029-030-040315-
/O.CON.KAPX.WS.W.0011.000000T0000Z-160404T0300Z/
PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA...ALPENA...MIO...
HARRISVILLE
1004 PM EDT SUN APR 3 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* SNOW WILL TAPER OFF THROUGH THE REMAINDER OF THE
  EVENING...ENDING AROUND OR SHORTLY AFTER MIDNIGHT. 

* ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED.

* PLAN ON SLIPPERY ROAD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT
WEBSITE AT MICHIGAN.GOV.

$$

MIZ035-036-041-042-040315-
/O.CON.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
1004 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* SNOW WILL CONTINUE ACROSS THE REGION FOR THE REMAINDER OF THE
  EVENING...BEFORE EXITING AROUND OR SHORTLY AFTER MIDNIGHT.

* ADDITIONAL ACCUMULATIONS 1 TO 2 INCHES ARE EXPECTED.

* PLAN ON SLIPPERY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

SMD
169 
WWUS43 KAPX 040301
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1101 PM EDT SUN APR 3 2016

MIZ018-023-024-029-030-040415-
/O.EXP.KAPX.WS.W.0011.000000T0000Z-160404T0300Z/
PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA...ALPENA...MIO...
HARRISVILLE
1101 PM EDT SUN APR 3 2016

...WINTER STORM WARNING HAS EXPIRED...

SNOW HAS WEAKENED CONSIDERABLY ACROSS THE AREA AND WILL EXIT ALL
OF NORTHEAST LOWER AROUND MIDNIGHT. ADDITIONAL LIGHT LAKE EFFECT
IS EXPECTED OVERNIGHT WITH ACCUMULATIONS EXPECTED TO BE AN INCH OR
LESS. 

$$

MIZ035-036-041-042-040415-
/O.EXP.KAPX.WW.Y.0019.000000T0000Z-160404T0300Z/
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
1101 PM EDT SUN APR 3 2016

...WINTER WEATHER ADVISORY HAS EXPIRED...

SNOW HAS WEAKENED CONSIDERABLY ACROSS THE AREA AND WILL EXIT ALL
OF NORTHEAST LOWER AROUND MIDNIGHT. ADDITIONAL LIGHT LAKE EFFECT
IS EXPECTED OVERNIGHT WITH ACCUMULATIONS EXPECTED TO BE AN INCH OR
LESS. 

$$

SMD

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Apr 3, 2:14 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 3, 2:14 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SUN APR 3 2016

.UPDATE...
ISSUED AT 1249 PM EDT SUN APR 3 2016

RADAR IS SHOWING A TWO PRONGED ATTACK OF THE SNOW OVER NORTHERN
MICHIGAN AT THE MOMENT. MAIN CONCERN IS THE TRACK OF THE SFC LOW
NEAR THE TWIN CITIES. THE ISSUE AT HAND, IS THAT THE RADAR, AND
SATELLITE IMAGES SHOW THAT THE WARM ADVECTION SNOW IS MOVING EAST
A BIT MORE THAN WAS ANTICIPATED. IF THIS TREND CONTINUES, THE AXIS
OF THE HEAVIEST SNOW WILL SHIFT TO THE NORTH MORE IN LINE WITH THE
ECMWF AND THE LATEST NAM IDEAS. ALSO THE LATEST HI-RES SHORT RANGE
MODELS ARE ALL COMING IN WITH A MORE NORTHERN IDEA. SO WILL BE
UPDATING THE GRIDS TO REFLECT THIS IDEA FOR THE AFTERNOON AND INTO
THE EVENING.

UPDATE ISSUED AT 945 AM EDT SUN APR 3 2016

THE SNOW HAS BEEN SLOW TO START IN THE REGION, BUT HAS MADE SOME
IN ROADS WITH SNOW FORMING ALONG THE BAROCLINIC ZONE UPSTREAM.
MODELS, SATELLITE, AND RADAR TRENDS POINT TO THE BEST FORCING AND
MOISTURE TO SLIDE INTO THE NW LOWER BY 18Z AND THEN SPREAD ACROSS
THE REST OF THE FORECAST AREA. LOWERED THE EARLY POPS AS THE SNOW
IS JUST GETTING GOING, BUT THE REST OF THE FORECAST LOOKS GOOD AS
THE HI-RES/SHORT TERM MODELS POST THE HEAVIEST SNOW FALL AXIS
ROUGHLY THROUGH THE CURRENT FORECASTED SNOW FALL IN THE GRIDS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM EDT SUN APR 3 2016

HIGH IMPACT WEATHER POTENTIAL: ACCUMULATING SNOW EXPECTED AGAIN
TODAY INTO THIS EVENING.

PATTERN SYNOPSIS/EXPECTED EVOLUTION: PATTERN MUCH MORE REMINISCENT
OF WINTER STILL MAKING IT PRESENCE FELT...WITH NORTHERN MICHIGAN
STUCK UNDER DEEP NORTHWEST FLOW WITHIN BROAD OVERHEAD TROUGHING
(EVEN SOME WEAK LAKE SNOWS TO ADD TO THE WINTER-LIKE FEEL). RAPID
FIRE WAVE TRAIN CONTINUES WITHIN THIS FLOW REGIME...WITH LOCALLY
HEAVY SNOW PRODUCING WAVE OF YESTERDAY NOW WELL TO OUR EAST...WITH
ALL EYES DIRECTED AT THE NEXT WAVE ROTATING SOUTHEAST ACROSS
SOUTHERN CANADA. BAROCLINIC AXIS FOR THIS LATTER FEATURE TO WORK
OVER ALL READY WELL ESTABLISHED...AS EVIDENT BY 00Z REGIONAL
RAOBS/00Z GUIDANCE INITIALIZATION WHICH SHOW +10C H8 TEMPERATURES
PUNCHING INTO WESTERN MINNESOTA...ALL-THE-WHILE NEGATIVE MID AND
UPPER TEENS TEMPS AT THE SAME LEVEL RESIDE OVER HEAD. ABOVE WILL
RESULT IN THE RAPID DEVELOPMENT OF FGEN/WAA DRIVEN SNOWS ACROSS
OUR AREA TODAY...WHICH LOOKS HEAVY ENOUGH...THAT DESPITE DAYTIME
OCCURRENCE...WILL ACCUMULATE AT LEAST A FEW INCHES ACROSS MUCH OF
OUR AREA BY EVENING.

PRIMARY FORECAST CONCERNS/CHALLENGES: PLACEMENT OF BETTER SNOW BANDS
TODAY AND ATTENDANT HEADLINE MANAGEMENT.

DETAILS: AS MENTIONED...A LOT COMING TOGETHER TO DRIVE A DECENT LATE
SEASON SNOW EVENT ACROSS THE AREA TODAY. MAIN DRIVER FOR SNOW WILL
BE INTENSIFICATION OF LOW/MID LEVEL FGEN AND RESPECTABLE OFF THE
DECK WAA VIA 60+ KNOT H8 LOW LEVEL JET DEVELOPMENT (ALTHOUGH THE
CORE OF FORCED ASCENT WITH THIS JET LOOKS TO REMAIN OFF TO OUR
SOUTH). AND...LIKE THE LAST FEW DAYS...WILL ONCE AGAIN NEED TO WATCH
FOR CONVECTIVE ENHANCEMENT...PARTICULARLY SOUTH OF M-72 WHERE MID
LEVEL LAPSE RATES APPROACH 7 C/KM AND WITH STRONG HINTS OF NEAR
NEGATIVE EPV SITTING ATOP THE FGEN RESPONSE. ONLY THING REALLY
LACKING IS REAL DEEP MOISTURE...WITH PWAT VALUES RUNNING BETWEEN A
QUARTER AND AND HALF AN INCH. WITH THAT SAID...THAT IS DEFINITELY
ENOUGH WHEN COMBINED WITH THE ABOVE TO DRIVE PERIODS OF
MODERATE/HEAVY SNOW WITH SOME ACCUMULATION. NOW...EXACTLY WHERE ALL
THE ABOVE BEST ALIGN REMAINS SOMEWHAT IN QUESTION. PERUSAL OF
VARIOUS GUIDANCE FGEN TRENDS AND CURRENT DEVELOPMENT OF BAROCLINIC
AXIS SUGGESTS THE HEAVIEST SNOWS WILL GENERALLY FALL ALONG AND SOUTH
OF M-68...WITH PERHAPS SOME ENHANCED BANDING POTENTIAL ALONG/SOUTH
OF M-32.

SNOW WILL CONTINUE INTO THIS EVENING...ESPECIALLY ACROSS THE
SOUTHEAST HALF OF THE AREA. FORCING WANES QUICKLY OVERNIGHT...
ALTHOUGH LINGERING MOISTURE AND COLD NORTHERLY WINDS WILL LIKELY
ALLOW SOME WEAK LAKE SNOWS TO DEVELOP.

AS FOR HEADLINES: ALL TOLD...THINKING THIS IS A 2 TO 6 INCH TYPE
OF EVENT FOR FAVORED AREAS MENTIONED ABOVE...WITH SNOW AMOUNTS
TAPERING OFF AS ONE GOES NORTH THROUGH THE TIP OF THE MITT AND
EASTERN UPPER MICHIGAN. OF COURSE...CONVECTIVE POTENTIAL AND
PROPENSITY FOR TIGHTENING FGEN INDUCED SNOW BANDS TO OVER PERFORM
WILL LIKELY TIP THE SCALES TO SOME LOCALLY HEAVIER AMOUNTS. EARLY
APRIL SUN ANGLE WILL DO ITS BEST TO MELT PAVED SURFACES DURING THE
LATE MORNING AND AFTERNOON...ALTHOUGH PERIODS OF INTENSE SNOWFALL
RATES WILL MITIGATE THIS SOME. ADVISORY ALREADY ISSUED BY EARLIER
SHIFTS FOR NORTHERN LOWER MICHIGAN. NO CHANGES FORTHCOMING AS THIS
APPEARS TO ALIGN WITH BEST ACCUMULATING SNOW POTENTIAL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 313 AM EDT SUN APR 3 2016

PERSISTENT UPPER LEVEL TROUGH WILL HOLD (FOR THE MOST PART) OVER THE
ERN US AND THE GREAT LAKES REGION THRU THIS WEEK. NARROW UPPER LEVEL
RIDGE AXIS MAKES A BRIEF APPEARANCE OVER MICHIGAN ON TUESDAY BEFORE
DEEP LOW PRESSURE DIVES OUT OF CANADA INTO THE GREAT LAKES TUESDAY
NIGHT INTO WEDNESDAY...DIGGING ANOTHER SHARP UPPER LEVEL TROUGH INTO
THE ERN US. THIS SYSTEM WILL BE THE NEXT IN A LONG LINE OF LOW
PRESSURE SYSTEMS SERVING TO KEEP OUR ACTIVE WEATHER PATTERN ALIVE
FOR THE NEXT 7 DAYS (AT LEAST).

WEAK NORTHERLY FLOW LAKE EFFECT SNOW SHOWERS WILL DEVELOP MONDAY AS
SIGNIFICANTLY COLDER AIR SPREADS INTO THE GREAT LAKES IN THE WAKE OF
THIS SYSTEM. 850 MB TEMPS DROP INTO THE NEGATIVE TEENS OVERNIGHT
SUNDAY INTO EARLY MONDAY AND STAY THERE INTO TUESDAY. OVER-LAKE
INSTABILITY WILL BATTLE WITH STRENGTHENING SUBSIDENCE AND
INCREASINGLY DRY AIR AS STRONG CANADIAN HIGH PRESSURE BUILDS INTO
THE GREAT LAKES MONDAY NIGHT INTO TUESDAY. ANY NEW SNOW AMOUNTS WILL
BE VERY MINOR (UNDER AN INCH)...AND MAINLY FOR LOCATIONS ALONG AND
WEST OF US-131 IN NW LWR MICHIGAN UNDER THE DIRECTION OF NEARLY
STRAIGHT NORTH LOW LEVEL FLOW. A BREAK IN THE ACTION IS EXPECTED FOR
TUESDAY...WITH DRY WEATHER AND SLIGHTLY WARMER TEMPS AS WINDS SHIFT
TO THE SOUTH AHEAD OF OUR NEXT STORM SYSTEM.

THIS BREAK WILL BE SHORT-LIVED AS A WARM FRONT LIFTS INTO THE WRN
GREAT LAKES TUESDAY NIGHT AND WEDNESDAY...ASSOCIATED WITH DEEPENING
LOW PRESSURE DROPPING OUT OF S CENTRAL CANADA AND INTO MICHIGAN BY
WEDNESDAY. PRECIP WILL INITIALLY START AS SNOW TUESDAY NIGHT DESPITE
SOME LOW LEVEL WARMING AS THE WARM FRONT LIFTS INTO LWR MICHIGAN.
LOW LEVELS WILL SUFFICIENTLY WARM BY WEDNESDAY TO PRODUCE A MIX OF
RAIN AND SNOW FOR WEDNESDAY INTO WEDNESDAY EVENING. LOW CENTER WILL
PUSH EAST OF MICHIGAN AFTER 00Z THURSDAY. CAA ON THE BACKSIDE OF
THIS SYSTEM WILL CHANGE ALL ADDITIONAL PRECIP OVER TO ALL SNOW LATER
WEDNESDAY EVENING AND OVERNIGHT. THURSDAY WILL SERVE AS A TRANSITION
DAY...AS THIS SYNOPTIC SNOW EVENT EVOLVES INTO A NW FLOW LAKE EFFECT
EVENT THAT WILL LIKELY EXTEND INTO THE FIRST PART OF NEXT WEEKEND.
STAY WARM FOLKS!

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 206 PM EDT SUN APR 3 2016

MAIN THRUST OF SNOW WILL AFFECT MAINLY PLN AND APN THIS AFTERNOON
WITH THE SUSTAINED, HEAVY AT TIMES, SNOW NOW RUNNING FROM NEAR ISQ
TO PLN TO APN. TO THE SOUTH, THE SNOW HAS BECOME MORE SHOWERY, SO
HAVE TVC AND MBL PLAYED WITH A LITTLE MORE UP AND DOWN IN VSBY AND
CIGS AS THE SFC LOW MOVES SOUTHEAST OUT OF WISCONSIN, AND THEN
EAST THROUGH SOUTHERN LOWER MICHIGAN. MOST OF THE SNOW WILL LAST
UNTIL AROUND 03Z TONIGHT, ESPECIALLY NEAR PLN, AND A LITTLE LONGER
NEAR APN. AFTER 06Z, WE MAY SEE SOME CLEARING WITH THE NE DRAINAGE
WIND OUT OF ONTARIO OVERNIGHT. THIS MAY ALLOW FOR VFR CONDITIONS
BY 12Z FROM PLN TO MBL, NOT SURE ABOUT APN AT THIS POINT. THERE IS
A SMALL CHANCE THAT LAKE EFFECT SNOW MAY MOVE INTO MBL AND TVC
BEFORE 18Z AS THE WINDS BEGIN TO BACK TO THE NW LATE IN THE
MORNING.

&&

.MARINE...
ISSUED AT 313 AM EDT SUN APR 3 2016

WINDS WILL SUBSIDE BELOW HEADLINE CONDITIONS RATHER QUICKLY
THIS MORNING. SYSTEM PASSING BY TO OUR SOUTH WILL ONCE AGAIN
INCREASE WINDS LATER THIS AFTERNOON AND TONIGHT...THIS TIME OUT OF
THE NORTH TO NORTHEAST. ANOTHER ROUND OF SCA/S EXPECTED FOR MOST
NEARSHORE WATERS DURING THIS PERIOD. WINDS WILL SLOWLY SUBSIDE
MONDAY...WITH LIGHT WINDS AND HEADLINE FREE CONDITIONS EXPECTED BY
LATER MONDAY INTO TUESDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     MIZ016>036-041-042.

LH...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO NOON EDT MONDAY
     FOR LHZ347>349.

LM...SMALL CRAFT ADVISORY UNTIL NOON EDT MONDAY FOR LMZ323-342-
     344>346.

LS...NONE.
&&

UPDATE...JSL
SHORT TERM...MSB
LONG TERM...MLR
AVIATION...JSL
MARINE...MSB
Hazardous weather outlook, Apr 3, 3:07 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
307 AM EDT SUN APR 3 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-040715-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
307 AM EDT SUN APR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD ACCUMULATING SNOW WILL OVERSPREAD NORTHERN LOWER
MICHIGAN TODAY INTO THIS EVENING. THIS WILL CREATE HAZARDOUS
TRAVEL CONDITIONS. SEE ONGOING ADVISORY FOR FURTHER DETAILS.

MINOR FLOODING WILL CONTINUE ON THE MANISTEE RIVER NEAR SHERMAN
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM MAY BRING SNOW OR A WINTRY MIX TO NORTHERN
MICHIGAN TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:    WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

In the hours before

Local storm report, Apr 3, 10:06 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1006 AM EDT SUN APR 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 ESE MANCELONA         44.90N 85.05W
04/03/2016  M3.3 INCH        ANTRIM             MI   COCORAHS

            COCORAHS STATION MANCELONA 0.5 ESE /MI-AT-6/

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 3, 2:26 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
226 PM EDT SUN APR 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     SNOW             INDIAN RIVER            45.42N 84.62W
04/03/2016  M3.0 INCH        CHEBOYGAN          MI   TRAINED SPOTTER

            12 HR TOTAL THRU 2 PM. SNOW DEPTH 4 INCHES.

&&

JZ
Local storm report, Apr 3, 2:36 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
236 PM EDT SUN APR 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     SNOW             3 SSW BRUTUS            45.46N 84.78W
04/03/2016  M3.0 INCH        EMMET              MI   PUBLIC

            12HR TOTAL THRU 2PM.

&&

SWR
Local storm report, Apr 3, 2:52 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
252 PM EDT SUN APR 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     SNOW             1 W OSSINEKE            44.91N 83.45W
04/03/2016  M4.0 INCH        ALPENA             MI   TRAINED SPOTTER

            12 HOUR TOTAL THRU 3 PM

&&

JZ
Local storm report, Apr 3, 3:09 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
309 PM EDT SUN APR 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     SNOW             ROGERS CITY             45.42N 83.81W
04/03/2016  M2.0 INCH        PRESQUE ISLE       MI   PUBLIC

            2.5 HOUR TOTAL THROUGH 3 PM

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:16 AM EDTSmall Craft AdvisoryAPX32 hr

Nearby

Winter Storm Warnings in Michigan, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.